Intro: I have PA and am a physician

Posted on: Sat, 06/10/2006 - 7:40am
N8healer's picture
Offline
Joined: 06/04/2006 - 09:00

Hello all:

I am new to the board and introducing myself. This will probably be my only post, but I wanted to share my knowledge and experience with all. I am a 52 year old physician -- former ER doctor with severe (SEVERE) peanut allergy.

My allergy is so severe that epinephrine injection is ineffective. The closest I came to death was when I went to an emergency room while in college. While waiting for a doctor, the reaction became more and more severe... I lived, but barely.

This is my protocol for peanut reaction:
#1 (most important) get the peanut out of your stomach. The peanut will swell the stomach and it will not pass easily to the intestines. It sits in the stomach stimulating histamine for a long, long time. It must be vomited up. First I drink about a quart of water. This serves two purposes. first, it dilutes the peanut and buys time. Second, the stomach has a lot of folds and one needs to flush out the peanut in the folds. Second, I induce vomiting by sticking my finger down my throat. If I don't get the peanut out, all the epinephrine and benadryl in the world won't help me. After the first quart is vomited up, I drink a second quart and do it again.

#2 Dristan spray rocks. What is going to kill a person with PA is when the vocal chords swell and the airway is closed. An epi pen is OK for milder PA, but is too slow and nonspecific for me. Dristan and other nasal decongestants contain a synthetic adrenaline product. I open my throat and spray A LOT of Dristan like product on my vocal chords. It is absorbed rapidly and helps with systemic anaphylactic problems as well. I have also purchased epinephrine 1:1000 vials and use the syringe to squirt the stuff on my vocal chords. I may also spray my eyes if they are swelling shut. This needs to be done before and after vominting up the peanuts. It is risky to vomit up the peanuts because small amounts may be aspirated or it can shoot up into the nose. Pretreatment with the spray prevents complications from vomiting up the peanuts.

#3 Liquid Benadryl. Anaphylaxis is caused by release of histamine. Adrenaline stops further release of histamine. Benadryl (or other antihistamine) neutralizes the histamine already released. I use the elixer because it is absorbed faster. Histamine will continue to be released/active even after one throws up the peanuts, so an antihistamine is needed. I use about 200 mg, but this is a lot. It took me a long time to learn what my dosages are.

I leave Dristan and Benadryl in my car, office, home etc. I hope that this is helpful to everyone. Of course, the most important thing is to avoid eating peanut products in the first place - ask and ask again, read labels, don't eat anything that you think might have peanut products in it and when in doubt -- don't eat it!

Posted on: Sat, 06/10/2006 - 11:22am
Daisy's picture
Offline
Joined: 01/16/2006 - 09:00

Welcome Doc,
Lots of healthcare folks here. Ever seen any sulfite-sensitivity w/ Epi? Haven't needed it since I developed my sulfite problems. Because of this, for milder food reactions they usually treat me w/ Benadryl and Pred...so far, so good.
Thanks,
Daisy
SFA, EA, TNA, sulfites, X-Ray contrast

Posted on: Sat, 06/10/2006 - 1:56pm
starlight's picture
Offline
Joined: 01/16/2004 - 09:00

Being a physician, have you looked into taking Xolair?
I'm not in healthcare so I don't know what the cost is like for physicians as opposed to patients. I believe for people who can't get insurance to cover it, it's $10,000 every three months or something crazy like that.
But the studies they've done so far with Xolair and PA have been very promising. Unfortunately they've been discontinued because some people went into anaphylaxis unexpectedly while they were establishing their initial base-line sensitivity. But before they were discontinued, it seemed like Xolair was able to raise tolerance up to a level of something like 3-6 peanuts. The data is on the boards somewhere if you search for Xolair.
Because the studies weren't completed, Xolair is at the moment only approved for severe asthma, which combined with the cost is the reason everyone on this board isn't on it. But being a doctor, you wouldn't have to go through the whole mess of trying to get yourself declared a severe asthmatic to get the drug.
Anyway, if your reactions are that severe and you're having enough of them to have figured out all these precise steps you need to take, Xolair might be beneficial to you. Even if it doesn't end up being as beneficial as the initial findings found, it couldn't hurt to try it if your reactions are that severe.

Posted on: Sat, 06/10/2006 - 3:42pm
ajgauthier's picture
Offline
Joined: 04/13/2005 - 09:00

I've done some research on overdose symptoms of Dristan-type sprays and benadryl...and it scares me. I would suggest that before anyone use the method that N8healer described, to talk it over with their primary care/pediatrician first.
I do agree with the "get the peanut out of the body" statement. Once I ate a few bites of a cafeteria roll that had ground peanuts in it, and I drank as much liquid as I could find and then threw up. It was sort of instinctual to me...to get it out of my body.
However, the whole throwing up thing doesn't help too much with the peanut coming back up through the esophagus into the mouth. I swelled up horrifically! In hindsight, I probably should have taken a swig of benadryl liquid (if I'd had it) and then done it again after purging...just to get the benadryl acting on my throat.
In any event...I know you are a physician, but I would like to remind everyone to talk to their own doctor about it before trying the Dristan, possibly OD'ing on benadryl fix...especially with children.
Adrienne
31 year old PA survivor
[This message has been edited by ajgauthier (edited June 11, 2006).]

Posted on: Sat, 06/10/2006 - 5:26pm
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

When my son had his first reaction he also vomited later on. The vomit brought the peanuts back up his esophagus into his mouth and sinuses almost totally closing off his airway.
I am very hesitant to recommend induced vomiting in a person who is already in trouble.
Peg

Posted on: Sat, 06/10/2006 - 10:51pm
mommyofmatt's picture
Offline
Joined: 03/12/2004 - 09:00

In cases where your throat is swelling/closing, then one probably couldn't drink water to get the peanut protein out, right?
Meg

Posted on: Sun, 06/11/2006 - 12:30am
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

In my estimation it is extremely dangerous to induce vomiting in anyone who is in trouble medically, or soon to be. Anything can happen. Vomit or water can go into the lungs and then you have a big problem.
Can you imagine peanut vomit in the lungs?
On this board we are dealing mostly with little children. Please think twice (more like 100 times) before you even consider inducing vomiting without medical advice.
Use the epi pen, Benadryl, call 911. Until you have been instructed otherwise by your physician.
Peggy

Posted on: Sun, 06/11/2006 - 1:04am
mommyofmatt's picture
Offline
Joined: 03/12/2004 - 09:00

No worries, I don't see me trying to do any of these things with my four year old son, I was just kind of wondering out loud.
For us, it will be epi, 911, ambulance, hospital. Meg

Posted on: Sun, 06/11/2006 - 1:39am
Carefulmom's picture
Offline
Joined: 01/03/2002 - 09:00

I don`t think he/she is really a physician. Look at #2. Epi is anything but slow. Anyone who has used it would know that.

Posted on: Sun, 06/11/2006 - 1:43am
Peg541's picture
Offline
Joined: 12/29/2002 - 09:00

If this person is speaking from personal experience then fine but I have an issue with someone telling us that epi does not work but Dristan and Vomiting are good ideas.
That might be what works for this person but we have to make our own ways with PA and right now Epi and Benadryl and 911 work for me.
Peg

Posted on: Sun, 06/11/2006 - 2:24am
mharasym's picture
Offline
Joined: 04/20/2001 - 09:00

Take a look at the posters name - N8Healer - sounds like NAET to me - Nambudripad's Allergy Elimination Technique - a very controversial approach to "elimination" of allergy.
My advice - Stay FAR, FAR away from this. I think it is not only bad advise, but could infact be quite dangerous.
Beware!
Margaret

Pages

Forum

Click on one of the categories below to see all forum topics.

Peanut Free Store

More Articles

If you’ve recently discovered a peanut allergy in your family, you may be wondering what on earth you are going to replace those peanut butter and...

For anyone who has had a peanut allergy diagnosis, it is necessary to avoid eating peanuts entirely. However,...

You already know that if you or your child has a peanut allergy you need to avoid peanut butter. Some...

Do you have a sweet tooth and more specifically a chocolate craving? Those with peanut allergies must...

Are you tired of serving fresh-cut fruits and veggies as a healthy snack? Sure, there's nothing wrong with these options, but they can get boring...